Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 279, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2008, 1:11 AM CDT for Dakota County, Nebraska; Woodbury County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2008, 1:11 AM CDT (06:11 UTC)
- Expired
- Aug 28, 2008, 1:45 AM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Woodbury County, IA, Dakota County, NE
The radar
The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2646 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 29.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 280611
SVRFSD
IAC193-NEC043-280645-
/O.NEW.KFSD.SV.W.0279.080828T0611Z-080828T0645Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
111 AM CDT THU AUG 28 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DAKOTA COUNTY IN NORTHEAST NEBRASKA
WEST CENTRAL WOODBURY COUNTY IN NORTHWEST IOWA
* UNTIL 145 AM CDT
* AT 111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL.
THIS STORM WAS LOCATED NEAR HOMER...OR 13 MILES SOUTHWEST OF
SIOUX CITY...MOVING EAST AT 21 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DAKOTA CITY AROUND 120 AM CDT...
SERGEANT BLUFF AROUND 130 AM CDT...
SALIX AROUND 140 AM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4226 9635 4226 9634 4227 9635 4227 9649
4227 9650 4227 9659 4242 9660 4242 9617
4225 9616 4224 9635
TIME...MOT...LOC 0611Z 268DEG 18KT 4233 9647
$$
BT2 follow-up statements
000
WWUS53 KFSD 280628
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
128 AM CDT THU AUG 28 2008
IAC193-NEC043-280645-
/O.CON.KFSD.SV.W.0279.000000T0000Z-080828T0645Z/
WOODBURY IA-DAKOTA NE-
128 AM CDT THU AUG 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN DAKOTA AND WEST CENTRAL WOODBURY COUNTIES...
AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL. THIS STORM WAS LOCATED 4 MILES WEST OF SALIX...OR 12 MILES
SOUTH OF SIOUX CITY...MOVING EAST AT 21 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SALIX AROUND 140 AM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4226 9635 4226 9634 4227 9635 4227 9649
4227 9650 4227 9659 4242 9660 4242 9617
4225 9616 4224 9635
TIME...MOT...LOC 0628Z 268DEG 18KT 4233 9635
$$
BT000
WWUS53 KFSD 280636
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
136 AM CDT THU AUG 28 2008
IAC193-NEC043-280645-
/O.CON.KFSD.SV.W.0279.000000T0000Z-080828T0645Z/
WOODBURY IA-DAKOTA NE-
136 AM CDT THU AUG 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN DAKOTA AND WEST CENTRAL WOODBURY COUNTIES...
AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF SALIX...OR 16
MILES SOUTH OF SIOUX CITY...MOVING SOUTHEAST AT 27 MPH.
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4226 9635 4226 9634 4227 9635 4227 9649
4227 9650 4227 9659 4242 9660 4242 9617
4225 9616 4224 9635
TIME...MOT...LOC 0636Z 296DEG 23KT 4226 9630
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:55 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 27, 9:55 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 955 PM CDT WED AUG 27 2008 .DISCUSSION... AS EXPCD MAIN SHRA/TSRA DVLPG WITH MAIN CONVERGENCE ALG DVLPG FNTL BOUNDARY FM SWRN MN TO NWRN IA AND NERN NE ATTM...AS MAIN SHORT WAVE MOVES EWD OVER THE DKTS. SO PRECIP CHCS IN SD RAPIDLY DMNSHG REST OF NGT AND WILL HAVE TO FINE TUNE THE PRECIP GRIDS SOME MORE. OVERALL PREV FCST WORKING OUT WELL BUT MAY HAVE TO SPEED THINGS UP SOME. RSR && .AVIATION... MVFR CIGS IN SC DECK AND MVFR VSBYS IN SCT TSRA FLWD BY AREAS OF BR...MAINLY EAST OF I29 THRU 09Z. POTENTIAL FOR LOCAL IFR CIGS AND VSBYS VCNTY OF NWRN IA...MAINLY IN AREAS OF FG FM 09Z TO 14Z. && .PREV DISCUSSION... NOT MUCH GOING ON AS OF 19Z WITH FNT STALLED ACRS SE SD AND SW MN. CAPPING STILL IN PLACE WITH SOME WAA AT H85. CLOUD COVER ALSO PREVENTING GOOD MIXING NEAR FNT. SO WL HAVE TO WAIT UNTIL THIS EVE WHEN S/W GETS CLOSER TO CWA. THIS SHUD START TO PRODUCE SOME SCT ELEVATED STORMS NEAR THE FNT ACRS SW MN AND THEN BUILD SWWD ALONG THE FNT INTO SE SD AND NW IA. LLM IS ALSO INCREASING AND AS STORMS BEGIN TO DEVELOP...SHUD BE ABLE TO TAP INTO SOME OF THE LLM AS COOLER AIR ALOFT WITH S/W BREAKS CAP. NOT TOO SURE THAT WE WILL SEE A LOT OF SVR WX...BUT CUD SEE LOCALLY HEAVY RAINS AS STORM MOTION WL BE FM W TO E ALONG STALLED BNDRY. WL GO WITH HIGHEST POPS FM LATE EVENING THRU ABOUT 06Z OR 07Z AND THEN CUT BACK POPS AGAIN AS S/W PULLS AWAY. GFS HAS PRECIP HANGING BACK ACRS SRN CWA THRU 12Z THU...SO WL NEED TO WATCH FOR THAT ESPEC FOR HEAVY RAINS. FURTHER W...PBLY WL NOT SEE ANY PRECIP AS DRIER AIR IN PLACE...BUT CANNOT RULE OUT A STRAY STORM THIS EVE AS FAR W AS THE JAMES VALLEY. BY THURSDAY MORNING...BOUNDARY WILL BE LOCATED ACROSS OUR NORTHWESTERN IOWA ZONES...AND COULD SEE A CONTINUATION OF CONVECTION OVER THIS AREA THROUGH 15Z WITH LINGERING THETA E ADVECTION/INSTABILITY INTERACTING WITH LAST IMPULSE ROUNDING THE MAIN UPPER LEVEL TROUGH. PRECIPITATION SHOULD WIND DOWN PRETTY QUICKLY BY LATE MORNING AS THE MAIN ENERGY FINALLY SWINGS THROUGH TO OUR NORTH...PULLING DYNAMICS TO THE EAST AS DRIER AIR WORKS INTO THE REGION. WILL BECOME INCREASINGLY BREEZY BEHIND THE SYSTEM WITH ENSUING LOWER/MIDLEVEL CAA AND SURFACE PRESSURE RISES ALLOWING HIGHER WINDS FROM ALOFT TO MIX DOWN. TEMPERATURES SHOULD BE CLOSE TO NORMAL...IN THE UPPER 70S TO LOWER 80S. THURSDAY LOOKS LIKE A COOLER NIGHT WITH DYING WINDS AND CLEAR SKIES. ON FRIDAY...SOUTHERLY FLOW BEGINS TO RETURN TO THE REGION AS SURFACE HIGH PRESSURE AXIS SHIFTS TO OUR SOUTHEAST. THIS WILL RESULT IN WARMER TEMPERATURES IN THE AFTERNOON...WITH A FEW MID CLOUDS OVER OUR FAR NORTH WITH LOW LEVEL CONVERGENCE ZONE/WEAK SHORTWAVE RESIDING FROM NORTHERN MINNESOTA THROUGH NORTHERN SOUTH DAKOTA. MODELS IN GOOD AGREEMENT ON THE PATTERN FOR THE WEEKEND...AS UPPER LEVEL RIDGING BUILDS INTO THE REGION. UNDER A STRONG SOUTHERLY FLOW...TEMPERATURES WILL CLIMB TO 4 TO 8 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR...AS 850 MB READINGS GET INTO THE UPPER TEENS TO LOWER 20S C. SUNDAY WILL BE THE WARMER DAY...IN THE UPPER 80S TO LOWER 90S ACROSS THE CWA. DID STAY BELOW WARMEST GUIDANCE HOWEVER WITH SURFACE WINDS OUT OF THE SOUTHEAST. WILL BE PRETTY BREEZY BOTH DAYS...ESPECIALLY IN OUR WESTERN AREAS...AS A TIGHT PRESSURE GRADIENT SETS UP ACROSS THE REGION IN RESPONSE TO A DEVELOPING SURFACE TROUGH OVER THE NORTHERN ROCKIES/WESTERN HIGH PLAINS. MODELS THEN BEGIN TO DIVERGE SOMEWHAT BY THE BEGINNING OF NEXT WEEK WITH RESPECT TO THE PROGRESSION OF AN UPPER LEVEL TROUGH SWINGING THROUGH THE WESTERN U.S. LATE SUNDAY INTO MONDAY. EVEN SO...ALL POINT TOWARD THE UPPER SYSTEM AND SURFACE REFLECTION GETTING INTO OUR AREA IN THE TUESDAY TO EARLY WEDNESDAY TIME FRAME. WITH THAT IN MIND...DID KEEP SMALL POPS IN THE FORECAST TOWARD THE END OF THE EXTENDED PERIOD. WHILE TEMPERATURES WILL BEGIN TO COOL DOWN FOR THE BEGINNING OF NEXT WEEK...SOME UNCERTAINTY WITH RESPECT TO ONSET OF COOLING IN CONSIDERATION OF ABOVE MENTIONED MODEL DISCREPANCIES. JM && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 27, 9:50 AM CDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 AM CDT WED AUG 27 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 950 AM CDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS SHOULD REDEVELOP LATE THIS AFTERNOON OR EARLY EVENING MAINLY EAST OF A BROOKINGS SOUTH DAKOTA TO TYNDALL SOUTH DAKOTA LINE. SOME STORMS DURING THIS PERIOD COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH THE PRIMARY THREATS. SCATTERED THUNDERSTORMS COULD CONTINUE FROM EXTREME NORTHEAST NEBRASKA INTO NORTHWEST IOWA OVERNIGHT...HOWEVER THE SEVERE THREAT IS EXPECTED TO WANE AFTER 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS LINGERING INTO EARLY THURSDAY MORNING ACROSS PARTS OF NORTHWEST IOWA. THESE STORMS WILL NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM EAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO TYNDALL SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 12:10 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 50 min |
| Aug 28, 12:58 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 47 min |
| Aug 28, 1:42 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.